fbpx

Diagnosed With Lung Cancer?

In order to thrive, you need to have all of the tools at your fingertips, and that includes evidence-based therapies that go beyond conventional oncology.

Download our FREE PDF guide filled with evidence-based therapies that you can start today to manage your Lung Cancer. Click the orange button to get your download now.

Purpuric Skin Eruptions caused by EGFR inhibitors in Lung Cancer

Share Button

“The most common cutaneous reaction pattern with the EGFR inhibitors is a diffuse papulopustular acneiform eruption, which is noted in more than two-thirds of lung cancer patients…”

My life as a long-term cancer survivor would be fine were it not for the collateral damage caused by the many conventional therapies I underwent in the years following my diagnosis of multiple myeloma. I understand that cancer such as myeloma and lung cancer are challenging. But communication is important.

Image result for macule vs papule picture

My view is that chemotherapy, radiation and surgery may or may not cause short, long-term and late stage side effects but your oncologist must, above all else, tell you what collateral damage might occur from your therapies.

According to the studies linked and excerpted below EGFR inhibitors can cause various skin eruptions. The info below is a bit thick and complicated but at least if you are searching for a information about skin eruptions from your immunotherapy, you will be able to learn about eruptions, macules, papules, etc.

My understanding of the articles below is that this side effect is not permanent nor is it life threatening. But I’m sure it will scare the hell out of the cancer patient who wakes up one morning, looks in the mirror and sees a “diffuse papulopustular acneiform eruption” starring at him/her in the mirror.

Dose reduction, a chemo vacation or some combination should help. The frequency of this side effect, according to the second study below, may be a much as  one-third of patients.

In addition to being a long-term cancer survivor I am also a cancer coach. Have you been diagnosed with a chemo-induced skin eruption? Scroll down the page, post a question or comment and I will reply to you ASAP.

Thanks,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Purpuric Drug Eruptions Caused by Epidermal Growth Factor Receptor Inhibitors for Non–Small Cell Lung Cancer

“Purpuric skin lesions have only rarely been reported in patients receiving epidermal growth factor receptor inhibitors. However, their clinical and histopathologic presentations have varied considerably…

Eighteen patients had nonfollicular pustules of various sizes, while 13 patients had changes in lesions that mimicked eczema craquelé…

All patients received systemic first-generation cephalosporin antibiotics for at least 1 week. Fourteen patients had dosages of EGFR TKIs adjusted by their oncologists, including three patients who had reduced dosages and 11 patients ceased EGFR TKI treatment until the cutaneious lesions improved and then resumed treatment…

“Treatments with systemic antibiotics usually results in improvements…”

Cutaneous complications of molecularly targeted therapy and other biologic agents used for cancer therapy

“Over the last two decades, novel antineoplastic therapy strategies have evolved that exploit some of the molecular abnormalities that have been detected in certain types of cancer. While the targets of these agents differ, collectively they are referred to as molecularly targeted agents. Many of these agents, particularly those interfering with signal transduction (eg, epidermal growth factor receptor [EGFR] inhibitors, multitargeted small molecule tyrosine kinase inhibitors), are associated with prominent and sometimes dose-limiting dermatologic complications [1]…

The array of drugs that inhibit the epidermal growth factor receptor (EGFR) include three therapeutic monoclonal antibodies (cetuximab, panitumumab, necitumumab) and five orally active small molecule EGFR inhibitors (gefitinib, erlotinib, lapatinib, afatinib, and osimertinib). As a group, these drugs have prominent dermatologic side effects, the most common of which is a papulopustular acneiform eruption…

Acneiform eruption — The most common cutaneous reaction pattern with the EGFR inhibitors is a diffuse papulopustular acneiform eruption, which is noted in more than two-thirds of patients receiving any of these agents (although severe in only 5 to 10 percent) [2-5]. The eruption consists of erythematous follicle-based papules and pustules, typically without comedones…

The acneiform eruption is often dose-dependent, and typically begins early, within one week of treatment initiation (picture 1) [6,7]. The lesions typically occur on the face, trunk, and extremities, sparing the palms and soles. Scaling of the interfollicular skin may also be present. Significant pruritus accompanies the cutaneous eruption in up to one-third of patients [8].”

Treatment for non-small cell lung cancer causes rare cutaneous eruptions

“Patients with non-small cell lung cancer treated with epidermal growth factor receptor inhibitors rarely experienced purpuric skin lesions, which had characteristic clinical and histopathologic presentations, according to study results recently published in JAMA Dermatology.

Researchers in Taiwan conducted a prospective study of 32 patients who presented with purpuric skin lesions after using epidermal growth factor (EGFR) receptor tyronise kinase inhibitors (TKIs) for non-small cell lung cancer between 2013 and 2015 at a tertiary referral medical center. A total of 3,350 patients had received the treatment at the center during the study period…

Purpuric macules and papules with confluent plaques were predominantly on the lower extremities…

All patients with pustules had Staphylococcus aureusidentified, compared with two patients without pustules (P < .001).

  • Histopathologic features included
  • epidermal dysmaturation,
  • neutrophil exocytosis,
  • perivascular infiltration of lymphocytes and neutrophils,
  • red blood cell extravasation and plumping endolethium.

Lesional skin showed a marked reduction in expressions of filaggrin and human beta-defensin 2.

All patients received systemic first-generation cephalosporin antibiotics for at least 1 week. Fourteen patients had dosages of EGFR TKIs adjusted by their oncologists, including three patients who had reduced dosages and 11 patients ceased EGFR TKI treatment until the cutaneious lesions improved and then resumed treatment.

“The present study reports an uncommon cutaneous adverse reaction caused by EGFR TKIs,” the researchers concluded. “Treatments with systemic antibiotics usually results in improvements. Additional studies are needed to explore the details of the pathomechanisms of [purpuric drug eruptions].”

Leave a Comment: